Hail, Clay
- When
- June 7, 4:27 PM CST
- Where
- Clay County, 6 mi NNE of Vermillion
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.860, -96.875
Thunderstorms developed in the late afternoon and early evening hours in southeast South Dakota. One storm became severe and produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms developed in the late afternoon and early evening hours in southeast South Dakota. One storm became severe and produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 7, 2:06 PM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 306 PM CDT Wed Jun 7 2017 .SHORT TERM...(This evening through Thursday) Issued at 303 PM CDT Wed Jun 7 2017 Upper level wave moving through to the north of the area this afternoon and evening will help slowly push a boundary near the surface to the southeast. With afternoon heating this should serve as a focus for scattered thunderstorm development over far eastern SD, southwest MN and northwest IA. While severe weather is unlikely, an isolated storm or two could produce nickel sized hail or a wind gust to 50 mph with CAPE values around 1000 J/kg and deep layer shear about 15 to 20 knots. While some boundary interactions could keep thunderstorms going through about 4z to 5z, these storms should be mostly driven by the heat of the day. Scattered thunderstorm development will again be possible on Thursday afternoon as the tail end of the wave may allow vertical motion to develop. Model soundings showing a similar CAPE profile to today with a fairly skinny 1000 J/kg or so. The only real difference tomorrow is the 6km to 9km winds where a 50 to 55 knot northwest jet maxima is expected to move through. Not sure if this will play too much of a roll since the lower levels are pretty weak. Temperatures tonight should drop into the mid 50s to lower 60s with highs on Thursday in the mid to upper 80s. .LONG TERM...(Thursday night through Wednesday) Issued at 303 PM CDT Wed Jun 7 2017 The story Friday through Monday is simple, very warm, if not downright hot, and quite breezy each day. An upper level ridge of high pressure moves across the plains Friday and Friday night, with the ridge then migrating eastward and becoming quite massive across the eastern United States for the weekend. To the west, a large upper trough of low pressure deepens and moves into the intermountain west by Monday. This area is caught in a southwest flow aloft with very warm 850mb temperatures. Superblend highs did not look too bad on Friday, although boosted them slightly with a higher weighting of bias corrected readings. Saturday is becoming a bit interesting. Both the ECMWF and GFS are in excellent agreement in showing a weak short wave riding over the ridge in south central Canada. In response at the surface, they are now bringing a wind shift/weak cold front into this area Saturday afternoon. In fact in our far western zones, there is even a bit of cold air advection during the afternoon. At any rate, the 850mb temperatures are not quite as warm as they were yesterday, with readings in the lower to mid 20s celsius. The warmest readings are along an axis along the frontal boundary, generally elongated from Vermillion SD to southwest MN. With a stout southwest wind of 20 to 35 mph, the atmosphere will mix deeper than 850mb. But widespread 100+ degree readings may be difficult to attain. The vast majority of the forecast area will see highs in the 95 to 100 degree range the way it looks now, using a blend of bias corrected values which includes the weighted model. Superblend looked a little too cool. Sunday is trickier with the temperatures. Both the GFS and ECMWF bring a short wave eastward just north of our forecast area with the ECMWF quite aggressive with its rainfall output in our northern zones and north of there. Therefore highs largely depend on what happens with this short wave and if there will be any cloud debris. Our southern zones should warm up the most being furthest away from this potential morning MCS, with upper 90s quite likely from Yankton to Sioux City and Storm Lake. But the 95 to 100 along and north of I 90 is a little more problematic, but that is what the 850mb temperatures mix to. With the upper low tracking to the northwest of our area, Monday will continue to have much above normal temperatures. Eventually it does appear that a major cold front will move through once the upper low gets north of our area, which will cool temperatures down into the 70s and 80s at the end of the forecast next Wednesday. Chances for rainfall are pretty skittish, even with the frontal passage next Tuesday or Wednesday. And we looked very capped off Saturday through Monday except for that possible complex Sunday morning in our north, leftover from Saturday night convection which builds to the west. One final note is that we lowered dew points this weekend, figuring that deep mixing potential will likely dry them out some especially in the afternoon hours. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1204 PM CDT Wed Jun 7 2017 Scattered thunderstorms will be possible across east central SD, southwest MN and northwest IA from about 20z through 4z. Outside of the thunderstorms, VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...MJ AVIATION...08
Hazardous Weather Outlook National Weather Service Sioux Falls SD 730 AM CDT Wed Jun 7 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ050-056-062>071-081230- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Gregory-Moody- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD-Union- 730 AM CDT Wed Jun 7 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A few thunderstorms will be possible this afternoon and evening. An isolated stronger storm could produce hail to the size of nickels and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will again be possible on Thursday afternoon, with an isolated stronger to severe storm possible. A very hot weekend is ahead with high temperatures on both Saturday and Sunday from 95 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038>040-052>055-057>061-081230- Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook- 730 AM CDT Wed Jun 7 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible on Thursday afternoon, with an isolated strong to severe storm possible. A very hot weekend is ahead with high temperatures on both Saturday and Sunday from 95 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Sioux Falls radar (KFSD), 82 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 712331.